Digitalis is a medicine that is used to treat certain heart conditions. Digitalis toxicity is a complication of digitalis therapy. It may occur when someone takes too much of the drug at one time. (This is called an acute ingestion, or overdose.) It can also occur when levels of the drug build up for other reasons.
The most common prescription form of this medicine is called digoxin. Digitoxin is another form of digitalis.
Digitalis toxicity can be caused by high levels of digitalis in the body. A decreased tolerance to the drug can also cause digitalis toxicity. People with decreased tolerance may have a normal level of digitalis in their blood. They may develop digitalis toxicity if they have other risk factors.
People with heart failure who take digoxin are commonly given medicines called diuretics, which remove excess fluid from the body. Many diuretics can cause potassium loss. A low level of potassium in the body increase the risk of digitalis toxicity. Digitalis toxicity may also develop in people who take digoxin and have a low level of magnesium in their body.
You are more likely to have this condition if you take digoxin, digitoxin, or other digitalis medicines along with drugs that interact with it. Some of these drugs are quinidine, flecainide, verapamil, and amiodarone.
If your kidneys do not work well, digitalis can build up in your body rather than be removed normally through urine. Any problem that affects how your kidneys work (including dehydration) makes digitalis toxicity more likely.
Some plants contain chemicals that can cause symptoms similar to digitalis toxicity if they are eaten. Three of these are plants are foxglove, oleander, and lily of the valley.
These are symptoms of digitalis toxicity:
Other symptoms may include:
Exams and Tests
Your health care provider will examine you.
Your heart rate may be rapid, or slow and irregular.
An ECG is done to check for irregular heartbeats.
Blood tests that will be done include:
- Blood chemistry
- Kidney function tests, including BUN and creatinine
- Digitoxin and digoxin test to check levels
- Potassium level
- Magnesium level
If the person has stopped breathing, call 911 or your local emergency number, then start CPR.
If the person is having trouble breathing, call 911 or your local emergency number.
At the hospital, symptoms will be treated as appropriate.
Digitoxin blood level may be lowered with repeated doses of charcoal, given after gastric lavage.
Methods to cause vomiting are usually not done because vomiting can worsen slow heart rhythms.
In severe cases, medicines called digoxin-specific antibodies may be prescribed. Dialysis may be needed to reduce the level of digitalis in the body.
How well a person does depends on the severity of the toxicity and if it has caused an irregular heart rhythm.
When to Contact a Medical Professional
Call your provider if you are taking a digitalis medicine and you have symptoms of toxicity.
If you take digitalis medicine, you should have your blood level checked regularly. Blood tests should also be done to check for conditions that make this toxicity more common.
Potassium supplements may be prescribed if you take diuretics and digitalis together. A potassium-sparing diuretic may also be prescribed.
Bain BJ, Nelson LS, Ford MD. Acute poisoning. In: Goldman L, Schafer AI, eds. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 110.
Cole JB, Roberts DJ. Cardiovascular drugs. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 152.
Goldberger AL, Goldberger ZD, Shvilkin A. Digitalis toxicity. In: Goldberger AL, ed. Clinical Electrocardiography: A Simplified Approach, 8th ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 18.
Zeringue M, Fowler GC. Gastrointestinal decontamination. In: Pfenninger JL, Fowler GC, eds. Pfenninger and Fowler's Procedures for Primary Care. 3rd ed. Philadelphia, PA: Elsevier Mosby; 2011:chap 202.
Reviewed By:Michael A. Chen, MD, PhD, Associate Professor of Medicine, Division of Cardiology, Harborview Medical Center, University of Washington Medical School, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency
or for the diagnosis or treatment of any medical condition. A licensed medical professional
should be consulted for diagnosis and treatment of any and all medical conditions. Call 911
for all medical emergencies. Links to other sites are provided for information only -- they
do not constitute endorsements of those other sites. © 1997-A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
The Agency for Health Care Administration (Agency) and this website do not claim the information on, or referred to by, this site is error free. This site may include links to websites of other government agencies or private groups. Our Agency and this website do not control such sites and are not responsible for their content. Reference to or links to any other group, product, service, or information does not mean our Agency or this website approves of that group, product, service, or information.
Additionally, while health information provided through this website may be a valuable resource for the public, it is not designed to offer medical advice. Talk with your doctor about medical care questions you may have.